Alert archive / Arizona / Tornado Warnings in 2006

Tornado Warning 9, NWS Flagstaff, AZ

July 28, 2006Gila County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Jul 28, 2006, 12:19 PM MST for Gila County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 12:19 PM MST (19:19 UTC)
Expired
Jul 28, 2006, 12:45 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KFGZ 281919
TORFGZ
AZC007-281945-
/O.NEW.KFGZ.TO.W.0009.060728T1919Z-060728T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1219 PM MST FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 1245 PM MST

* AT 1217 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER CENTRAL
  GILA COUNTY...OR ABOUT 25 MILES NORTHEAST OF ROOSEVELT...MOVING
  SOUTH AT 15 MPH.

* THE TORNADO IS WILL BE NEAR...
  RURAL CENTRAL GILA COUNTY EAST OF ROUTE 288 THROUGH 1240 PM MST

LAT...LON 3386 11063 3391 11082 3373 11094 3368 11077
      3376 11071

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Jul 28, 10:02 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 10:02 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST FRI JUL 28 2006

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
ARIZONA INTO EARLY NEXT WEEK WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM IS CURRENTLY ALONG THE ARIZONA
AND NEW MEXICO BOARDER NEAR SAINT JOHNS. THIS SYSTEM IS INTERACTING
WITH A HIGH PRESSURE RIDGE TO THE NORTHWEST PRODUCING NORTHERLY FLOW
ACROSS THE STATE TODAY. AS THIS LOW WEAKENS THE WINDS WILL BECOME
SOUTHWESTERLY BY SATURDAY. WE HAVE ISSUED A FLASH FLOOD WATCH FOR
GILA...SOUTHERN NAVAJO AND SOUTHERN APACHE COUNTIES THROUGH SATURDAY
MORNING AT 6 AM MST DUE TO THE ABUNDANT MOISTURE AND INSTABILITY
ASSOCIATED WITH THIS LOW PRESSURE SYSTEM.

EXPECT CONTINUED INSTABILITY AS LOW LEVEL MOISTURE REMAINS
ENTRENCHED THROUGHOUT THE NORTHLAND. THUNDERSTORMS SHOULD DEVELOP
ALONG THE HIGHER ELEVATION AREAS...THESE STORMS WILL THEN MOVE
SOUTHWEST INTO LOWER ELEVATION AREAS BY AFTERNOON. EXPECT SOME OF
THESE THUNDERSTORMS TO BECOME SEVERE ESPECIALLY IN THE AFTERNOON
HOURS.

THIS WET AND UNSTABLE PATTERN WILL CONTINUE THROUGH THE END OF
NEXT WEEK WITH NO BREAK IN SIGHT. MODEL SKILL AT FORECASTING BREAKS
IN THE SUMMER RAINY SEASON FOR THE EXTENDED FORECAST IS LOW AT
BEST...THEREFORE WE WILL CONTINUE THE WET PATTERN THROUGH NEXT WEEK
FRIDAY.

BOHLIN

&&

.AVIATION...FOR THE 18Z PACKAGE...AREAS OF LOW CLOUDS (AOB 1000 FT
AGL) OVER THE MOGOLLON RIM AND PORTIONS OF GILA AND YAVAPAI COUNTIES
WILL CONTINUE TO DISSIPATE BEFORE 19Z. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE HIGHER TERRAIN OF THE KAIBAB PLATEAU...MOGOLLON RIM
AND WHITE MTNS AFTER 19Z...THEN MOVE SOUTH INTO YAVAPAI AND GILA
COUNTIES BY MID TO LATE AFTERNOON. SOME STORMS MAY CONTAIN WIND
GUSTS OVER 40 KTS...VISIBILITY BELOW 1SM IN VERY HEAVY RAIN...AND
HAIL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS

JJ
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 28, 10:16 AM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1016 AM MST FRI JUL 28 2006

AZZ004>018-037>040-290700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1016 AM MST FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY
A LOW PRESSURE SYSTEM CURRENTLY LOCATED ALONG THE ARIZONA AND NEW
MEXICO BORDER NEAR SAINT JOHNS. THIS SYSTEM HAS THE POTENTIAL FOR
SIGNIFICANT FLASH FLOODING WITH RAIN SHOWERS MOVING NORTH TO SOUTH
ALONG THE WESTERN SIDE OF THE LOW. THEREFORE WE HAVE ISSUED A FLASH
FLOOD WATCH FOR GILA...SOUTHERN NAVAJO AND SOUTHERN APACHE COUNTIES
THROUGH SATURDAY MORNING AT 6 AM MST DUE TO THE ABUNDANT MOISTURE
AND INSTABILITY ASSOCIATED WITH THIS LOW PRESSURE SYSTEM.

EXPECT CONTINUED THUNDERSTORM ACTIVITY FOR THE REST OF NORTHERN
ARIZONA TODAY WITH ISOLATED SEVERE WITH HAIL UP TO 1 INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY AS
ARIZONA REMAINS UNDER A MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOHLIN

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:10 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai15 min
Jul 27, 5:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai22 min
Jul 27, 6:00 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 27, 6:29 PM MSTSevere Thunderstorm WarningFGZNavajo14 min
Jul 27, 7:03 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 27, 8:08 PM MSTSevere Thunderstorm WarningFGZApache37 min
Jul 27, 9:02 PM MSTSevere Thunderstorm WarningFGZApache28 min
Jul 27, 9:31 PM MSTSevere Thunderstorm WarningFGZApache29 min
Jul 27, 11:23 PM MSTSevere Thunderstorm WarningFGZGila, Navajo37 min
Jul 28, 9:56 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai11 hr
Jul 28, 10:50 AM MSTSevere Thunderstorm WarningFGZApache, Gila, Navajo25 min
Jul 28, 11:14 AM MSTSevere Thunderstorm WarningFGZGila, Navajo31 min
Jul 28, 12:03 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 28, 12:22 PM MSTSevere Thunderstorm WarningFGZGila23 min
Jul 28, 12:24 PM MSTSevere Thunderstorm WarningFGZGila14 min
Jul 28, 12:27 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Jul 28, 12:31 PM MSTSevere Thunderstorm WarningFGZGila29 min
Jul 28, 12:31 PM MSTSevere Thunderstorm WarningFGZCoconino11 min
Jul 28, 12:45 PM MSTTornado WarningFGZGila15 min
Jul 28, 12:45 PM MSTTornado WarningFGZGila15 min
Jul 28, 12:53 PM MSTSevere Thunderstorm WarningFGZGila37 min
Jul 28, 12:59 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 28, 1:00 PM MSTSevere Thunderstorm WarningFGZGila30 min
Jul 28, 1:06 PM MSTTornado WarningFGZGila24 min
Jul 28, 1:29 PM MSTTornado WarningFGZGila16 min
Jul 28, 1:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai30 min
Jul 28, 1:38 PM MSTSevere Thunderstorm WarningFGZGila37 min
Jul 28, 1:39 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Jul 28, 1:45 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai30 min
Jul 28, 1:56 PM MSTFlash Flood WarningFGZCoconino, Yavapai34 min
Jul 28, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 28, 2:12 PM MSTTornado WarningFGZGila18 min
Jul 28, 2:30 PM MSTSevere Thunderstorm WarningFGZGila30 min
Jul 28, 2:46 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai29 min
Jul 28, 2:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Jul 28, 2:59 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 28, 3:16 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai29 min
Jul 28, 3:25 PM MSTFlash Flood WarningFGZCoconino, Yavapai50 min
Jul 28, 3:31 PM MSTSevere Thunderstorm WarningFGZYavapai18 min
Jul 28, 3:31 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 28, 3:44 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 28, 4:00 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai30 min
Jul 28, 4:11 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 28, 4:22 PM MSTSevere Thunderstorm WarningFGZYavapai23 min

Nearby

Tornado Warnings in Arizona, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.